[Skip to Content]
[Skip to Content Landing]
Article
May 29, 1943

THROMBOPENIC PURPURA DEVELOPING AS A COMPLICATION OF SULFATHIAZOLE AND SULFADIAZINE THERAPY

Author Affiliations

ROCHESTER, N. Y.; MEDICAL CORPS, ARMY OF THE UNITED STATES

From the Department of Medicine of the University of Rochester School of Medicine and Dentistry and the Medical Clinic of the Strong Memorial and Rochester Municipal hospitals.

JAMA. 1943;122(5):296-298. doi:10.1001/jama.1943.72840220001007
Abstract

Although many types of complications have been described since the sulfonamide compounds were introduced into the treatment of infectious diseases, there are not many instances in which thrombopenia with associated purpura has been reported as a complication of therapy with these drugs. Markel and Rike1 reported the development of hematuria, melena and oozing of blood from the gums and a wound incision in a case in which sulfanilamide was given postoperatively. The platelet count was 180,000, the bleeding time was "prolonged" and the clotting time was normal, but the clot failed to retract in twelve hours. Necropsy failed to demonstrate any abnormality of the bone marrow. Hoffman2 reported hematuria, gingival bleeding, a hemorrhagic macular rash covering the lower extremities and melena in a case in which sulfapyridine was given. No blood studies were reported. Baradulin3 described a generalized purpuric rash with multiple petechiae in the mucous membranes

First Page Preview View Large
First page PDF preview
First page PDF preview
×